Music Player: On,Off And Volume Control
New Vaccination Protocols Are Announced
The American Veterinary Medical Association Says We Are Over-Vaccinating Our Pets!
Vaccinations...Too Many, Too Often?
Vaccinations, vaccinations, vaccinations. Dog and cat owners have been told by veterinarians and pet health care providers for years that annual vaccinations for Rabies, Distemper, Parvovirus, Feline Leukemia and on and on...are required yearly. Annual vaccinations, also called annual boosters, have certainly played a major role in disease prevention in dogs and cats. Nevertheless, the question recently on the minds of dog and cat owners has been... Do these vaccines have to be given every year? And a
second and equally important questions is... are we vaccinating dogs and cats too much? Are we actually causing harm by over-vaccinating our pets?
New vaccination protocols have been debated over the past several years. Now veterinarians have come to agreement on the fact that the newest research reveals that we have been over-vaccinating our pets. This over-vaccination has resulted in some serious side effects including atuo-immune disease, cancerous tumors at the site of injection and a general overloading of the dog and cats immune system which may have serious health effects over time. Therefore new suggested vaccination protocols have been issued. The suggestions include "recommended" and "not recommended" vaccinations as well as suggested vaccination schedules which range from once every three years to once every 15 years. See the new protocols for dogs and cats on the AVMA website at http://www.avma.org/vafstf/default.asp , Discuss this issue with your veterinarian to establish a appropriate vaccination regime for your pets.
Why new vaccine protocols?
Many holistic veterinarians have long been wary of the quantity, timing, and types of vaccines, including their efficacy and the required frequency. There have been entire articles and chapters of books devoted to "vaccinosis". But until the problem was indisputably obvious, the heavy hitters in veterinary medicine were not going to suggest
new guidelines. However, when more than a few feline pets started developing cancer right at the site of the vaccine injection (how much more obvious could it be?), the problem could no longer be ignored. "The Vaccine-Associated Feline Sarcoma Task Force (VAFSTF) was formed in November 1996 in response to the increased incidence of soft tissue sarcomas occurring at vaccination sites." For more information please consult the AVMA web site at http://www.avma.org/vafstf/default.asp
Side effects Of Rimadyl® and Deramaxx® Reported
In July 1997, the manufacturer of Rimadyl sent a "Dear Doctor" letter in an effort to update veterinarians on the types of adverse reactions being reported. The company said it had received approximately 750 reports of various side effects experienced by dogs, representing approximately 14 reports for every 10,000 dogs treated with Rimadyl. Mild gastrointestinal disturbance was the most common side effect reported; however, more serious clinical signs were also reported. Most of the dogs recovered after discontinuation of the medication and provision of supportive care.
An acute hepatic (Liver) syndrome was one of the more serious reactions described. A series of thoroughly investigated case reports suggested that clinical signs of the acute hepatic disease occurred between 16 and 21 days following initiation of treatment with Rimadyl. Interestingly, one-third of the reports Pfizer Animal Health received regarding this hepatic syndrome involved Labrador Retrievers
Deramaxx® was released in August of 2002 for treatment of "post-surgical" pain following orthopedic surgery. Unfortunately, Novartis (a division of Searle) included a package insert suggesting that it could also be used to treatment pain from osteoarthritis. The FDA objected to it's use as a treatment for osteoarthritis, citing the fact that the safety of long-term daily use had not be tested. Novatis subsequently issued a "Dear Doctor" in December of 2003 advising veterinarians of adverse reactions to their product when used in long-term treatment of osteoarthritis and advising them to discontinue use of the drug for this purpose until further studies could establish the safety of its use. Despite this warning many veterinarians remain unaware of the change in "approved use" practices and continue to prescribe Deramaxx for treatment of osteoarthritis or other long-term pain management.
Deramax has been shown to have negative impacts on the gastrointestinal tract (stomach and intestines), kidneys, heart and liver. It should not be given to dogs with a history of heart problems, reduced liver or kidney function or a history of stomach problems. Indications that Deramaxx should be discontinued are vomiting, diarrhea, lethargy, bloody stools, weight loss, appetite changes, anemia, or weakness. If Deramaxx is discontinued at the first sign of any of these symptoms, most dogs will recover. The percentage of dogs that suffered from negative symptoms after prolonged treatment (more than 7 days) were:
- vomiting 31%
- anorexia 26%
- kidney problems 17 - 22%
- lethargy 20%
- liver problems 18%
- death 16%
- anemia 14%
- interaction with other drugs 10%
(this included other NSAIDS such as Rimadyl and aspirin and steroids such prednisone. Such drug interactions can occur even if the NSAIDS or steroids have been discontinued)
- weakness 10%
- death from euthanasia 9%